Alert archive / Idaho / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Pocatello, ID

June 6, 2019Bear Lake County, Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 6, 2019, 6:42 PM MDT for Bear Lake County, Caribou County, Idaho. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2019, 6:42 PM MDT (00:42 UTC)
Expired
Jun 6, 2019, 7:15 PM MDT
In force
33 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bear Lake County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 146 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 1:54 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2717 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

920 
WUUS55 KPIH 070042
SVRPIH
IDC007-029-070115-
/O.NEW.KPIH.SV.W.0013.190607T0042Z-190607T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
642 PM MDT Thu Jun 6 2019

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Caribou County in southeastern Idaho...
  Bear Lake County in southeastern Idaho...

* Until 715 PM MDT

* At 641 PM MDT, severe thunderstorms were located from near 
  Georgetown Summit to Bear Lake, moving east at 40 mph.

  HAZARD...60-70 mph wind gusts. 

  SOURCE...Trained weather spotters. At 640 pm, 64 mph winds were 
           reported in Bern. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
  Dingle, Paris, Bloomington, Bern, Ovid, Border Summit, Georgetown
  Summit, Geneva, Fish Haven, Liberty, Clear Creek Ranger Station,
  Pegram, Geneva Summit and Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11148 4268 11152 4267 11104 4200 11105
TIME...MOT...LOC 0041Z 262DEG 33KT 4231 11108 

HAIL...<.75IN
WIND...60MPH
 
$$

JKEYES
2 follow-up statements
417 
WWUS55 KPIH 070059
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
659 PM MDT Thu Jun 6 2019

IDC007-029-070115-
/O.CON.KPIH.SV.W.0013.000000T0000Z-190607T0115Z/
Caribou ID-Bear Lake ID-
659 PM MDT Thu Jun 6 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN CARIBOU AND BEAR LAKE COUNTIES...

At 658 PM MDT, severe thunderstorms extend from Georgetown to 12 
miles south of Salt River Pass or 17 miles north of Cokeville Utah, 
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Georgetown, Saint Charles,
Dingle, Paris, Bloomington, Bern, Ovid, Border Summit, Geneva, Fish
Haven, Clear Creek Ranger Station, Pegram, Geneva Summit and
Bennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11146 4267 11133 4267 11104 4200 11105
TIME...MOT...LOC 0058Z 262DEG 33KT 4233 11087 

HAIL...<.75IN
WIND...60MPH
 
$$

JKEYES
042 
WWUS55 KPIH 070107
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
707 PM MDT Thu Jun 6 2019

IDC007-029-070117-
/O.EXP.KPIH.SV.W.0013.000000T0000Z-190607T0115Z/
Caribou ID-Bear Lake ID-
707 PM MDT Thu Jun 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARIBOU AND BEAR
LAKE COUNTIES WILL EXPIRE AT 715 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Idaho.

LAT...LON 4200 11146 4267 11133 4267 11104 4200 11105
TIME...MOT...LOC 0107Z 262DEG 33KT 4234 11077 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:28 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 6, 2:28 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
228 PM MDT Thu Jun 6 2019

.SHORT TERM...Tonight through Sun. SPC has put much of the
forecast area under a Severe Thunderstorm Watch (number 337) until
11 pm tonight. Very warm and unstable air will clash with some of
the coldest air the region has ever seen during the month of June.
This is not only powering the thunderstorms, but there should be
plenty of wind associated with the cold front. This will last
through Friday, although there should be a brief lull in the
coldest part of the morning, from sunrise to mid-morning. Then
very windy conditions should return. Local study keeps the
criteria in the Wind Advisory range. There is also a risk of
blowing dust after a couple of dry days in the Snake River plain.
Showers and thunderstorms will continue on Fri, although not to
the magnitude of tonight. On Saturday, as the cold front continues
its eastward track, showers will be more limited to the eastern
and northern highlands. The cold air will have settled in, with
high temperatures only reaching the 50s for places in the eastern
Magic Valley and Snake River plain. This of course means
accumulating snow in the higher elevations, but the precipitation
is not heavy for the locations expected to snow, so a storm total up
to 3 inches is about the limit for Fri night to Sat morning.
Conditions start to clear Sat night after midnight, and record to
near-record cold for this time of year is likely. Frost is nearly
likely for Sun morning. Messick

.LONG TERM...Sunday night through next Thursday. Ridging aloft will
prevail over the region through about mid-week, bringing mostly
clear skies and warmer temperatures. Starting Wednesday, a cutoff
low will begin to fill and lift through California ahead of a
shortwave trough around 140W. GFS is indicating showers Wednesday
night across southeast Idaho, while the ECMWF is dry. Both models
ramp up convection Thursday afternoon as the trough swings through
the region. Hinsberger

&&

.AVIATION...Main concern will be for severe thunderstorms late this
afternoon and evening while a cold front pushes through around 03Z
to 06Z. VFR conditions should prevail, but a passing shower could
briefly drop visibility below VFR. In the post-frontal airmass,
there will be a greater potential for MVFR ceilings beginning around
sunrise tomorrow, particularly at KSUN and KDIJ and maybe KIDA. MOS
guidance is bringing the strongest winds late tonight as pressure
gradient remains tight over the region behind the cold front.
Hinsberger

&&

.HYDROLOGY...Wood River in Hailey and the Lost River at Howell
Ranch (near Chilly Barton Flat) continue to be in or near minor
flood stage, and so the Warning and Advisory continue. All points
along the Wood, Little Wood, and both Big and Little Lost Rivers
will continue with rising stages due to snow melt until Fri night.
At that point, much colder air, bordering record cold for the
month of June, will severely slow melting and give the rivers a
chance at partial recovery to below even action stage. Snow melt
is not done, however, and expect the sunny skies next week to
bring back higher stages. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 PM this evening to 10 PM MDT Friday for
IDZ052-053.

Wind Advisory from 11 AM to 10 PM MDT Friday for IDZ056>058-
062>065.

Wind Advisory from 3 AM to 10 PM MDT Friday for IDZ051-054-055.

&&

In the hours before

Local storm report, Jun 6, 6:03 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
603 PM MDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     FALL RIVER              44.01N 111.53W
06/06/2019  M66 MPH          FREMONT            ID   MESONET

            FALL RIVER, ID. ITDD3 (ITD) ELEV: 5106 FT.

&&

NP
Special weather statement, Jun 6, 6:07 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
607 PM MDT Thu Jun 6 2019

IDZ058>063-070045-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Blackfoot Mountains ID-
607 PM MDT Thu Jun 6 2019

...WINDS OVER 40 MPH FOR SOUTHEASTERN CARIBOU... SOUTHEASTERN
BANNOCK...NORTHEASTERN FRANKLIN COUNTIES AND BEAR LAKE UNTIL 645 PM
MDT...

At 604 PM MDT, Doppler radar and automated weather stations are
tracking strong thunderstorms from south of Lava Hot Springs to just
west of Bear Lake, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Montpelier, Bear Lake, Grace, Georgetown, Saint Charles, Dingle,
Thatcher, Oneida Narrows Reservoir, Paris, Bloomington, Bern, Ovid,
Border Summit, Georgetown Summit, Diamond Creek Campground, Geneva,
Liberty, Clear Creek Ranger Station, Niter and Geneva Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Idaho.

LAT...LON 4200 11140 4251 11196 4282 11104 4200 11105
TIME...MOT...LOC 0004Z 234DEG 48KT 4218 11140

JKEYES
Special weather statement, Jun 6, 6:19 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
619 PM MDT Thu Jun 6 2019

IDZ053-062>064-070045-
Big Hole Mountains ID-Upper Snake River Plain ID-Caribou Range ID-
Blackfoot Mountains ID-
619 PM MDT Thu Jun 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TETON...NORTHEASTERN
BONNEVILLE AND EASTERN BINGHAM COUNTIES UNTIL 645 PM MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Irwin or 8 miles southwest of Swan Valley, moving
north.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Swan Valley, Ririe Reservoir, Irwin and Pine Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
eastern and southeastern Idaho.

LAT...LON 4324 11144 4326 11172 4361 11176 4361 11124
      4344 11104 4341 11104
TIME...MOT...LOC 0018Z 213DEG 37KT 4333 11139

NP
Local storm report, Jun 6, 6:24 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
624 PM MDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     2 NNE DRIGGS            43.75N 111.10W
06/06/2019  M49 MPH          TETON              ID   AWOS

            AWOS STATION KDIJ DRIGGS AIRPORT.

&&

NP
Special weather statement, Jun 6, 6:31 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
631 PM MDT Thu Jun 6 2019

IDZ054>059-070115-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Marsh and Arbon Highlands ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-Lower Snake River Plain ID-
631 PM MDT Thu Jun 6 2019

...WINDS TO 50 MPH FOR ONEIDA...EASTERN BANNOCK...
POWER...NORTHWESTERN FRANKLIN AND EASTERN CASSIA COUNTIES UNTIL 715
PM MDT...

At 629 PM MDT, Doppler radar was tracking strong thunderstorms from
Idahome to near Holbrook, moving northeast at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Western Pocatello, Malad, McCammon, Malta, Swanlake, Downey, Arimo,
Rockland, Albion, Juniper, Holbrook Summit, Fort Hall Bannock Creek
Lodge, Cold Water Rest Area, Fort Hall Bannock Peak, Virginia, Yale
Rest Area, Massacre Rocks, Mink Creek Pass, Sweetzer Summit and
Hawkins Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Idaho.

LAT...LON 4243 11361 4290 11248 4234 11187 4200 11278
      4200 11311
TIME...MOT...LOC 0029Z 240DEG 25KT 4231 11290

JKEYES
Local storm report, Jun 6, 6:40 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
640 PM MDT THU JUN 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     BERN                    42.33N 111.38W
06/06/2019  M64 MPH          BEAR LAKE          ID   TRAINED SPOTTER

&&

GKAISER

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:07 PM MDTSpecial Weather StatementPIHBear Lake38 min
Jun 6, 6:19 PM MDTSpecial Weather StatementPIHBonneville26 min
Jun 6, 6:31 PM MDTSpecial Weather StatementPIHOneida, Power44 min
Jun 6, 6:45 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Cassia, Power45 min
Jun 6, 7:12 PM MDTSpecial Weather StatementPIHJefferson33 min
Jun 6, 7:22 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Blaine, Bonneville, Caribou, Power38 min
Jun 6, 7:53 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Jefferson37 min
Jun 6, 7:58 PM MDTSpecial Weather StatementPIHFremont32 min
Jun 6, 8:26 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Clark, Fremont, Jefferson, Madison and 1 more49 min
Jun 6, 9:16 PM MDTSpecial Weather StatementPIHFremont44 min
Jun 6, 9:55 PM MDTSpecial Weather StatementPIHCassia50 min
Jun 6, 9:59 PM MDTSpecial Weather StatementPIHFremont46 min
Jun 6, 10:15 PM MDTSpecial Weather StatementPIHMinidoka45 min
Jun 6, 10:35 PM MDTSpecial Weather StatementPIHOneida40 min
Jun 6, 11:28 PM MDTSpecial Weather StatementPIHBingham, Madison62 min
Jun 6, 11:33 PM MDTSpecial Weather StatementPIHBannock, Caribou87 min
Jun 7, 12:06 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power6 hr

Nearby

Severe Thunderstorm Warnings in Idaho, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.